Acute visual acuity loss following intravitreal bevacizumab for diabetic macular edema

Ophthalmic Surg Lasers Imaging. Jan-Feb 2009;40(1):68-70. doi: 10.3928/15428877-20090101-04.

Abstract

A 58-year-old woman with non-proliferative diabetic retinopathy presented with decreased visual acuity from chronic macular edema. She had undergone multiple treatments previously, including focal laser treatment and intravitreal triamcinolone acetonide. Within 2 days of treatment with intravitreal bevacizumab, the patient noted a significant decrease in visual acuity. Fluorescein angiogram demonstrated an enlargement of the foveal avascular zone and persistent late leakage following intravitreal bevacizumab; optical coherence tomography performed before and after treatment revealed persistent cystoid macular edema. The use of intravitreal bevacizumab in chronic, refractory diabetic macular edema may cause acute visual acuity loss by disrupting an already fragile vascular perfusion status, leading to macular ischemia.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Angiogenesis Inhibitors / adverse effects*
  • Antibodies, Monoclonal / adverse effects*
  • Antibodies, Monoclonal, Humanized
  • Bevacizumab
  • Diabetic Retinopathy / diagnosis
  • Diabetic Retinopathy / drug therapy*
  • Female
  • Fluorescein Angiography
  • Humans
  • Injections
  • Macular Edema / diagnosis
  • Macular Edema / drug therapy*
  • Middle Aged
  • Tomography, Optical Coherence
  • Vascular Endothelial Growth Factor A / antagonists & inhibitors
  • Vision Disorders / chemically induced*
  • Visual Acuity / drug effects*
  • Vitreous Body

Substances

  • Angiogenesis Inhibitors
  • Antibodies, Monoclonal
  • Antibodies, Monoclonal, Humanized
  • Vascular Endothelial Growth Factor A
  • Bevacizumab